Alert archive / Colorado / Flash Flood Warnings in 2007

Flash Flood Warning 22, NWS Denver/Boulder, CO

July 27, 2007Lincoln County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 27, 2007, 8:17 PM MDT for Lincoln County, Colorado. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2007, 8:17 PM MDT (02:17 UTC)
Expired
Jul 27, 2007, 9:45 PM MDT
In force
88 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 82 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2007-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 601 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2007-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
601 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1823 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOU 280218
FFWBOU
COC073-280345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
817 PM MDT FRI JUL 27 2007

THE NATIONAL WEATHER SERVICE IN DENVER HAS EXTENDED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO

* UNTIL 945 PM MDT

* AT 817 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM 2 MILES SOUTHWEST OF           
  BOYERO...  OR ABOUT 32 MILES SOUTHEAST OF LIMON. THIS STORM WAS    
  MOVING SLOWLY TO THE NORTH.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BOYERO.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. TURN AROUND...DO NOT DROWN.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER CLIMB TO HIGHER GROUND.

LAT...LON 3893 10347 3876 10339 3881 10319 3906 10322

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:20 PM MDT, 4 hours 57 minutes earlier.

Area forecast discussion, Jul 27, 3:20 PM MDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
320 PM MDT FRI JUL 27 2007

.SHORT TERM...THE AIRMASS REMAINS QUITE MOIST THIS AFTERNOON WITH
INTEGRATED PRECIPITABLE WATER VALUES AROUND 1.40 INCHES.  NAM
SOUNDINGS AROUND DENVER FOR THIS EVENING SHOWED THAT PW VALUES MAY
CLIMB TO ABOUT 1.55 INCHES.  HEATING OF THE DAY HAS BEEN CAUSING
SCATTERED SHOWER ACTIVITY TO BUBBLE UP ACROSS MOST OF THE COUNTY
WARNING AREA.  STORM MOTIONS HAVE BEEN SLOW...AND RADAR CROSS
SECTIONS HAVE BEEN INDICATING LOW CENTROID STORMS.  EXPECT THAT THE
SHOWER ACTIVITY WILL CONTINUE INTO THE EVENING WITH THE POSSIBILITY
THAT ACTIVITY INTENSIFIES AS EVENING WHERES ON.  LOW LEVEL WIND
FIELDS FROM THE RUC SHOWED THE STRONGEST EASTERLY WIND FIELD AT 00Z.
WILL LET THE FLASH FLOOD WATCH CONTINUE.  SCATTERED SHOWER ACTIVITY
MAY CONTINUE THROUGH MUCH OF THE NIGHT...A LOT LIKE HAPPENED THIS
MORNING.  FOR SATURDAY...LATEST MODEL RUNS DO NOT SHOW VERY MUCH
WARMING ALOFT...WHILE A SURFACE HIGH PRESSURE AREA REMAINS OVER THE
CENTRAL PLAINS.  WINDS ALOFT WILL ALSO REMAIN WEAK.  AND MODEL
SOUNDINGS SHOW JUST AS MUCH MOISTURE OVER NORTHEAST COLORADO AS WE
SAW TODAY.  IT IS POSSIBLE THAT SATURDAY WILL BE A REPEAT OF THIS
AFTERNOON.  WILL LET THE LATER SHIFT ASSESS THE NEED FOR ANOTHER
FLASH FLOOD WATCH FOR SATURDAY AFTERNOON.

.LONG TERM...FOR SATURDAY NIGHT INTO SUNDAY...A DRIER NORTHWESTERLY
FLOW WILL OCCUR AS THE SUBTROPICAL MOISTURE THAT HAS BEEN OVER THE
CWFA SHIFTS TO THE SOUTH.  THERE IS STILL ENOUGH MOISTURE AVBL TO
WARRANT A SLIGHT CHANCE OF TSTMS FOR AREAS MAINLY TO THE WEST AND
SOUTH OF DENVER.  THE UPPER RIDGE WILL GRADUALLY BUILD OVER THE WEST
WITH THE CENTER SHIFTING OVER SRN WY/NERN UT/NWRN CO ON MONDAY.
TUESDAY COULD BE THE DRIEST DAY WITH THE RIDGE PROGGED TO FLATTEN
SOMEWHAT AS ANOTHER TROUGH MOVES ACRS THE NRN TIER/PLAINS.  A COLD
FRONT ASSOCIATED WITH THIS SYSTEM COULD BRING COOLER TEMPERATURES TO
NERN CO FOR WEDNESDAY AND THURSDAY.  TOO EARLY FOR ANY BIG
ADJUSTMENTS.  FOR NOW WILL KEEP THINGS STEADY STATE WITH ONLY A
SLIGHT DCRS IN MAX TEMPERATURES FOR THAT PERIOD.

.AVIATION...MOIST AIRMASS IS IN PLACE WITH SCATTERED CONVECTION
EXPECTED THIS EVENING.  HEAVY RAINFALL WITH LOW VSBYS IN SHOWERS
WILL BE THE MAIN IMPACT FROM THE SHOWERS.  MVFR CIGS WILL ALSO
DEVELOP WITH SHOWERS AND PERSIST DURING THE EARLY MORNING HOURS.
ADDITIONAL SHOWERS ARE EXPECTED AGAIN SATURDAY AFTERNOON.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KDRBY/COOPER
Hazardous weather outlook, Jul 27, 11:12 AM MDT, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1112 AM MDT FRI JUL 27 2007

COZ030>051-281200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1112 AM MDT FRI JUL 27 2007

...HEAVY RAINS POSSIBLE ALONG THE FRONT RANGE THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH HEAVY RAIN WILL DEVELOP OVER THE MOUNTAINS AND
PLAINS THROUGH THE AFTERNOON.  WHILE THERE IS A THREAT OF HEAVY RAIN
WITH ANY STORM THAT DEVELOPS TODAY...THE THREAT OF FLASH FLOODING IS
EXPECTED TO BE GREATEST OVER THE FOOTHILLS DURING THE AFTERNOON...
AND TRANSITION ONTO THE PLAINS LATE IN THE AFTERNOON AND EVENING.
SOME OF THE STORMS TODAY WILL BE CAPABLE OF PRODUCING UP TO 4 INCHES
OF RAIN IN 3 HOURS...WHICH WOULD CAUSE LIFE THREATENING FLASH
FLOODING.  IT IS STILL NOT POSSIBLE TO PINPOINT WHERE THE HEAVIEST
RAIN WILL BE...BUT LOCATIONS MOST PRONE TO FLOODING INCLUDE CANYONS
IN THE FOOTHILLS...THE HAYMAN AND OVERLAND BURN AREAS...AND HIGHLY
URBANIZED AREAS.  WESTERN WASHINGTON COUNTY WILL ALSO BE AT
INCREASED RISK FOR FLOODING TODAY DUE TO HEAVY RAIN THAT FELL LAST
NIGHT.

RESIDENTS SHOULD REVIEW FLOOD SAFETY GUIDELINES AND KNOW WHAT TO DO
IN THE EVENT A WARNING IS ISSUED LATER TODAY.  REMEMBER THAT MOST
FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT DRIVE THROUGH FLOOD
WATERS

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS
AND FOOTHILLS ON SATURDAY AND SUNDAY...WITH A SLIGHT CHANCE ACROSS
THE PLAINS.  MONDAY THROUGH THURSDAY ONLY A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS IS EXPECTED OVER THE MOUNTAINS...FOOTHILLS...AND
ADJACENT PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
HOWEVER...REPORTS OF RAINFALL AMOUNTS OVER ONE INCH IN TIME PERIODS
LESS THAN AN HOUR WILL BE APPRECIATED.

DANKERS/COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:26 PM MDTFlash Flood WarningBOULincoln64 min
Jul 27, 8:53 PM MDTFlash Flood WarningBOULincoln82 min
Jul 28, 11:03 AM MDTFlash Flood WatchBOUAdams, Arapahoe, Boulder, Broomfield, Denver, Douglas and 10 more13 hr

Nearby

Flash Flood Warnings in Colorado, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.